Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

@cjf

I was weaned off from 187.5 mg to zero in 4 weeks. I am physically in pain – sweating – trembling- nauseous- aching – when will it end?

Jump to this post

Hello @cjf and welcome to Mayo Clinic Connect. Other members have expressed concern over the speed of the weaning. Given your symptoms, have you checked back in with your doctor to report how you are feeling?

REPLY
@cjf

Thank you very much. I think I need another doctor.

Jump to this post

Good luck finding one that knows how to handle this. Mine suggested that I just stay on Effexor (forever) if I'm having such a hard time getting off. Her compassion and professionalism were overwhelming.

REPLY
@sherry47

Good luck finding one that knows how to handle this. Mine suggested that I just stay on Effexor (forever) if I'm having such a hard time getting off. Her compassion and professionalism were overwhelming.

Jump to this post

These doctors are horrible. We’re on our own with all this.

REPLY
@sears

These doctors are horrible. We’re on our own with all this.

Jump to this post

@sears have you considered asking specifically if a hospital has anyone who specializes in tapering off Effexor with successful outcomes? I wonder if that may help get you closer to a provider that would align better with your needs?

REPLY
@amandajro

Hello @cjf and welcome to Mayo Clinic Connect. Other members have expressed concern over the speed of the weaning. Given your symptoms, have you checked back in with your doctor to report how you are feeling?

Jump to this post

Sadly he does not understand and only reads or hears the wonderful comments about the drug. Have the medical professionals ever used this drug? There should be more
monitoring done and information given about this medication. Little negative information is available.

REPLY
@sears

These doctors are horrible. We’re on our own with all this.

Jump to this post

Many doctors- nurses- nurse practitioners etc ignore their patients. Isn't it sad ? Very sad.

REPLY
@ava1

weaned myself off venlafaxine and xanax at the same time…very rough few weeks…now I can no longer control my negative feelings towards family and friends….keepng my mouth shut…want little contact with toxic people in my life.

Jump to this post

I have the same feelings. Unless you have experienced taking this med – they just don't understood. I love some of the remarks that say 'you are dependent NOT, you are not addicted ' I say ,'what's the difference – you can't get off effexor without suffering.

REPLY
@sherry47

Good luck finding one that knows how to handle this. Mine suggested that I just stay on Effexor (forever) if I'm having such a hard time getting off. Her compassion and professionalism were overwhelming.

Jump to this post

This is very sad because medical personnel prescribe Effexor – patients just don't take it themselves- YOU NEED A PRESCRIPTION !!!!!

REPLY
@cjf

This is very sad because medical personnel prescribe Effexor – patients just don't take it themselves- YOU NEED A PRESCRIPTION !!!!!

Jump to this post

A doctor switched me to Effexor when I put myself in rehab for being an alcoholic/addict.

REPLY

I've been on Effexor ER for many years, I was at 150mg and tapered down to 1/4 of a 50mg so 12.5mg. When I try to stop the 12.5mg I get dizziness and I have a very hard time falling asleep when I do I have weird dreams and keep waking up, when I do fall asleep it happens over and over. The ween has been over 6 months and this time stopping completely has been 3 doses off of it. Should I just stick it out? How long will it take? Is there anything I can do to get some decent sleep?
Thank you in advance,
John

REPLY
@amandajro

@sears have you considered asking specifically if a hospital has anyone who specializes in tapering off Effexor with successful outcomes? I wonder if that may help get you closer to a provider that would align better with your needs?

Jump to this post

I tapered Paxil. 40mgs. per day for 25 years. It’s another rough one to taper. Effexor seems to be the worst. Website after website with people begging strangers for help in getting off this drug. Pitiful. Do we actually live in the United States of America where doctors get us addicted and dependent on these physchiatric drugs and then basically abandon us because they’re clueless?

REPLY
@cjf

Sadly he does not understand and only reads or hears the wonderful comments about the drug. Have the medical professionals ever used this drug? There should be more
monitoring done and information given about this medication. Little negative information is available.

Jump to this post

Actually there’s all sorts of info on the internet. Even here on this site. Everyone needs to do major research before taking any drug prescribed by any doctor. I learned the hard way.

REPLY
Please sign in or register to post a reply.